Alert archive / Hawaii / Flash Flood Warnings in 2019

Flash Flood Warning 6, NWS Honolulu, HI

June 25, 2019Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jun 25, 2019, 6:40 PM HST for Honolulu County, Hawaii. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2019, 6:40 PM HST (04:40 UTC)
Expired
Jun 26, 2019, 12:30 AM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 83 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 9:00 PM HSTFLOOD1 Sw Fort Shafter, HIOAHU DEM REPORTS WAIST DEEP WATER ON PORTIONS OF AHUA STREET
Jun 25, 9:00 PM HSTFLOODHonolulu, HIOAHU DEM REPORTS SIGNIFICANT PONDING OF WATER ALONG NIMITZ HIGHWAY...ESPECIALLY NEAR RIVER STREET AND FORT STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 4.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2019-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2019-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
873 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

452 
WGHW50 PHFO 260440
FFWHFO
HIC003-260730-
/O.NEW.PHFO.FF.W.0006.190626T0440Z-190626T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
640 PM HST Tue Jun 25 2019

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 930 PM HST.
    
* At 635 PM HST, radar indicated thunderstorms persistently 
  producing heavy rain in several areas of Oahu, including southeast 
  Oahu, and northwest Oahu, where rain gages indicate torrential 
  rain falling at rates between 3 and 4 inches per hour. Additional 
  heavy rain is also approaching from the southwest. 

* This warning includes the entire island of Oahu...with impacted 
  communities potentially including Palolo, Aina Haina, Waialae, 
  Hawaii Kai, and Waimanalo in southeast Oahu, and from Nanakuli to 
  Makaha to Kaena Point to Haleiwa in northwest Oahu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 930 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.

LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
      2147 15773 2141 15774 2131 15765 2126 15770
      2130 15772 2126 15782 2134 15790 2130 15791
      2134 15797 2130 15811 2149 15824 2153 15823
      2158 15828 2158 15812 2169 15803 2171 15797

$$

Birchard
6 follow-up statements
693 
WGHW70 PHFO 260559
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
759 PM HST Tue Jun 25 2019

HIC003-260730-
/O.CON.PHFO.FF.W.0006.000000T0000Z-190626T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
759 PM HST Tue Jun 25 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

At 755 PM HST, radar showed moderate rain covering all of Oahu, with 
additonal embedded heavy showers and thunderstorms moving over the 
island from the southwest. Heavy rain has been especially excessive 
over southeast Oahu, and flash flooding is expected to begin 
shortly, especially near Waimanalo. A burst of heavy rain will 
impact all of southern Oahu through 900 PM, and will likely cause 
significant flooding impacts in urban Honolulu, including the H-1 
freeway from Kaimuki to Kunia.

This warning includes the entire island of Oahu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 930 PM HST if heavy rain
persists.

LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
      2147 15773 2141 15774 2131 15765 2126 15770
      2130 15772 2126 15782 2134 15790 2130 15791
      2134 15797 2130 15811 2149 15824 2153 15823
      2158 15828 2158 15812 2169 15803 2171 15797

$$

Birchard
016 
WGHW70 PHFO 260643
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
843 PM HST Tue Jun 25 2019

HIC003-260730-
/O.CON.PHFO.FF.W.0006.000000T0000Z-190626T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
843 PM HST Tue Jun 25 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

At 840 PM HST, radar indicated persistent torrential rain and 
thunderstorms affecting the area from Makiki to Waipahu, with 
rainfall rates near 4 inches per hour affecting a wide swath of 
urban Honolulu. Oahu DEM reports H-1 westbound near Liliha is under 
at least a foot of water, and that the freeway is becoming 
impassable. Additional heavy ponding is causing significant problems 
along Nimitz Highway, and in portions of Waikiki as well. Avoid 
travel in Honolulu if passable this evening. 

This warning includes all of the island of Oahu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 930 PM HST if heavy rain
persists.

LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
      2147 15773 2141 15774 2131 15765 2126 15770
      2130 15772 2126 15782 2134 15790 2130 15791
      2134 15797 2130 15811 2149 15824 2153 15823
      2158 15828 2158 15812 2169 15803 2171 15797

$$

Birchard
229 
WGHW50 PHFO 260706
FFWHFO
HIC003-261030-
/O.EXT.PHFO.FF.W.0006.000000T0000Z-190626T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
906 PM HST Tue Jun 25 2019

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 1230 AM HST.
    
* At 900 PM HST, radar indicated persistent torrential rain and 
  thunderstorms affecting south and east Oahu, with rainfall rates 
  up to 4 inches per hour affecting a wide swath of urban Honolulu, 
  causing significant flooding impacts. Oahu DEM reports the closure 
  of H-1 westbound near the Pali offramp, due to extreme ponding and 
  flooding. Additional heavy ponding is causing significant travel 
  problems along Nimitz Highway, and in portions of Waikiki as well. 
  Avoid travel in Honolulu if possible this evening. 

* This warning includes the entire island of Oahu. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1230 AM HST if heavy rain
persists.

LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
      2147 15773 2141 15774 2131 15765 2126 15770
      2130 15772 2126 15782 2134 15790 2130 15791
      2134 15797 2130 15811 2149 15824 2153 15823
      2158 15828 2158 15812 2169 15803 2171 15797

$$

Birchard
766 
WGHW70 PHFO 260819
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1019 PM HST Tue Jun 25 2019

HIC003-261030-
/O.CON.PHFO.FF.W.0006.000000T0000Z-190626T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1019 PM HST Tue Jun 25 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...

At 1015 PM HST, radar indicated that the torrential rain that had 
been impacting the Honolulu area had eased. However, heavy rain is 
impacting southeast Oahu once again. Rainfall rates of 2 to 3 inches 
per hour can be expected over the area from Diamond Head to Aina 
Haina to Hanauma Bay to Waimanalo to Kailua through at least 11 pm. 
Severe ponding will continue on many roadways in urban and southeast 
Oahu, where travel is discouraged until the flood threat subsides. 

Locations in the warning include but are not limited to...
The entire island of Oahu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1230 AM HST if heavy rain
persists.

LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
      2147 15773 2141 15774 2131 15765 2126 15770
      2130 15772 2126 15782 2134 15790 2130 15791
      2134 15797 2130 15811 2149 15824 2153 15823
      2158 15828 2158 15812 2169 15803 2171 15797

$$

Birchard
478 
WGHW70 PHFO 260858
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1058 PM HST Tue Jun 25 2019

HIC003-261030-
/O.CON.PHFO.FF.W.0006.000000T0000Z-190626T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1058 PM HST Tue Jun 25 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...

At 1055 PM HST, radar indicated that heavy rain was subsiding over 
all of Oahu, with light to moderate rain continuing island-wide. 
Severe ponding, however, continues to impact many roadways.

Locations in the warning include but are not limited to...
the entire island of Oahu. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1230 AM HST if heavy rain
persists.

LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
      2147 15773 2141 15774 2131 15765 2126 15770
      2130 15772 2126 15782 2134 15790 2130 15791
      2134 15797 2130 15811 2149 15824 2153 15823
      2158 15828 2158 15812 2169 15803 2171 15797

$$

Birchard
898 
WGHW70 PHFO 261028
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1228 AM HST Wed Jun 26 2019

HIC003-261033-
/O.EXP.PHFO.FF.W.0006.000000T0000Z-190626T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1228 AM HST Wed Jun 26 2019

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
WILL EXPIRE AT 1230 AM HST...

Weather radar showed that heavy rain over Oahu has ended. Although 
light to moderate rain continues over portions of Oahu, the threat 
of flash flooding has diminished. Additionally, the H-1 freeway in 
town has been reopened after water and debris caused the closure 
earlier. 

A Flash Flood Watch remains in effect.

LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
      2147 15773 2141 15774 2131 15765 2126 15770
      2130 15772 2126 15782 2134 15790 2130 15791
      2134 15797 2130 15811 2149 15824 2153 15823
      2158 15828 2158 15812 2169 15803 2171 15797

$$

Birchard

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 3:13 PM HST, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 25, 3:13 PM HST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
313 PM HST Tue Jun 25 2019

.SYNOPSIS...
A wet and unsettled weather pattern will continue through
Wednesday across Kauai and Oahu, with locally heavy rainfall and
thunderstorms possible. The heavier rainfall may try to sneak
into Maui County tonight into early Wednesday, but should shift
back westward Wednesday afternoon. Conditions will begin to
improve from east to west across the island chain Wednesday night
through Thursday night, with a more typical trade wind pattern
featuring windward and mauka showers expected Friday through
early next week.

&&

.DISCUSSION...
Currently at the surface, a broad area of low pressure is located
several hundred miles northwest of state, with a surface trough
extending southward from the low, and just to the west of Kauai.
Meanwhile, a weak ridge of high pressure is located around 1350
miles northeast of Hilo. The resulting gradient is producing a
light south to southeasterly flow across the island chain this
afternoon. Aloft, an unusually strong upper level trough is
situated to the west of the state with shortwave energy rotating
around the base of the upper trough and across the western
islands. Quite a difference in airmass remains in place across the
island chain this afternoon. The Hilo sounding continued to show
a low level inversion around 6,000 feet, with a precipitable water
(PW) value of 1.37 inches, while the Lihue sounding had no
inversion and a PW value of 2.14 inches. The latest MIMIC total PW
imagery correlates well with the afternoon soundings, and shows
PW values of 2.0 to 2.25 inches across Kauai and Oahu, with PW
values much lower, between 1.3 and 1.5 inches, across the far
eastern end of the state. Main short term concerns continue to
revolve around the potential for thunderstorms and flash flooding.

Tonight through Thursday,
Model guidance is in good agreement showing the upper level
trough remaining to the west of the state, with spokes of
shortwave energy moving through the base of the trough and across
the western islands. At the surface, the trough of low pressure
will remain nearly stationary to the west of Kauai, while surface
high pressure holds in place well to the northeast of the island
chain. This will keep a light south to southeast flow in place
through Wednesday, with the trades trying to return from east to
west across the state Wednesday night and Thursday as high
pressure strengthens to the northeast. Deep tropical moisture will
remain over Kauai and Oahu through the period, but the most
unstable conditions are expected tonight and Wednesday as
shortwave energy rotates over the western end of the state. Heavy
rainfall and thunderstorms will remain possible, and as a result,
the ongoing Flash Flood Watch which runs through Wednesday
afternoon appears on track. There is the potential the watch may
need to be extended through Thursday across Kauai, where the
deeper moisture will hold in place longer. The probability of
needed to extend the watch on Oahu into the overnight hours
appears to be lowering.

Across Maui County and the Big Island, the airmass won't be
nearly as wet or unstable, so expect showers over interior and
mountain areas during the afternoon and evening, and locations
near the coast at night. There is the potential for some heavier
showers and storms to sneak into Maui County tonight, but the
probability of heavy flooding rainfall is not high enough to
warrant a Flash Flood Watch. If the deeper moisture does indeed
push into Maui County, it appears to be short lived with drier
air moving back into the region on Wednesday.

Thursday night through Monday,
The GFS and ECWMF are in good agreement with the large scale
synoptic features, although they differ on some of the details,
particularly for the end of the work week. Overall, high pressure
will strengthen to the northeast of the state, and this will push
the nearly stationary trough of low pressure slowly westward and
further away from the island chain. The ECMWF suggests some heavy
rain could linger over Kauai through the day on Friday while the
GFS suggests any lingering heavy rain should have shifted west of
the state by Thursday evening. Will follow a blended solution for
forecast details, and keep conditions unsettled across Kauai
through Thursday night, with improving conditions then expected
for Friday. A more typical trade wind pattern should overspread
the island chain Friday through early next week, with showers
favoring windward and mauka areas. The trades will likely be
lighter than the summertime average however, as the trough of low
pressure continues to linger a few hundred miles northwest of the
state.

&&

.AVIATION...
A trough of low pressure west of Kauai will continue to help
usher in deep tropical moisture/cloud cover from the south.
Instability from this feature will generate scattered showers with
isolated thunderstorms for the remainder of the day and into the
overnight hours. In general, Oahu and Kauai will see the greatest
shower and storm coverage, though some activity may drift as far
east as Molokai and Maui. Ceilings below 1500 ft and vis less than
3 SM will be possible with the most intense activity. Winds will
generally remain light and variable at most of the island airport
locations through tonight.

AIRMET SIERRA remains in effect for Kauai, Oahu, Lanai and
Molokai for tempo mountain obscuration above 2000 ft due to clouds
and showers.

&&

.MARINE...
A trough west of Kauai will cause unsettled weather over waters
around Kauai and Oahu through Thursday and potentially spread
east to include Maui county waters this evening into Wednesday.
Currently, the showers and thunderstorms are mainly over the Kauai
waters and is tracking towards the waters around Oahu. We are
expecting an increase in showers and thunderstorms across the Oahu
waters and possibly Maui County waters this evening into tonight.
Threats to mariners include locally erratic wind and reduced
visibility in areas of heavy showers and thunderstorms, as well as
the potential for cloud-to- surface lightning strikes. This
system is not expected to bring impactful weather to Big Island
waters.

Outside areas of convection, expect moderate to locally fresh
east to southeast winds over Big Island waters, while the
remainder of the waters will see light to moderate southeast to
south winds that may occasionally shift southwest. South winds may
briefly become fresh to strong near Kauai late Wednesday into
Thursday. Beyond Thursday, there is still some uncertainty in the
wind forecast due to the disagreement on the placement of the
trough to our west. We could possibly see east trade winds fill in
on Friday or we may see southeast winds continue through the
weekend.

Surf along all shores is expected to be below High Surf Advisory
levels through the week, but a long-period south swell arriving
this weekend is expected to bring advisory-level surf to south
facing shores. Long-period forerunners are expected to arrive
Friday night and fill in through the day Saturday. Surf is
expected to reach advisory levels along south facing shores of all
islands Saturday night through Monday. A small short- period
northeast swell will linger for another day or so before
diminishing.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday afternoon for Niihau-Kauai-
Oahu.

&&

DISCUSSION...Jelsema
AVIATION...Thomas
MARINE...Kino

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 5:56 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jun 25, 11:01 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Jun 25, 11:12 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Jun 26, 1:20 AM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Jun 26, 8:22 AM HSTSmall Craft AdvisoryHFO7 hr

Nearby

Flash Flood Warnings in Hawaii, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.